Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 70, NWS Wichita, KS

May 14, 2018Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 10:31 PM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 10:31 PM CDT (03:31 UTC)
Expired
May 14, 2018, 11:00 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KICT 150331
SVRICT
KSC019-035-150400-
/O.NEW.KICT.SV.W.0070.180515T0331Z-180515T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1031 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cowley County in south central Kansas...
  Southwestern Chautauqua County in southeastern Kansas...

* Until 1100 PM CDT

* At 1031 PM CDT, a severe thunderstorm was located near Cedar Vale,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cedar Vale and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9662 3726 9667 3736 9658 3731 9652
      3730 9652 3700 9617
TIME...MOT...LOC 0331Z 274DEG 28KT 3705 9645 

HAIL...1.50IN
WIND...70MPH
 
$$

MCGUIRE
1 follow-up statement
415 
WWUS53 KICT 150352
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1052 PM CDT MON MAY 14 2018

KSC019-035-150402-
/O.EXP.KICT.SV.W.0070.000000T0000Z-180515T0400Z/
Cowley KS-Chautauqua KS-
1052 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY AND
SOUTHWESTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 1100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.

LAT...LON 3701 9662 3726 9667 3736 9658 3731 9652
      3730 9652 3700 9617
TIME...MOT...LOC 0352Z 274DEG 28KT 3704 9625 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:56 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 14, 8:56 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
856 PM CDT Mon May 14 2018

.UPDATE...
Issued at 856 PM CDT Mon May 14 2018

Scattered strong/severe thunderstorms are ongoing across portions
of south-central and southeast Kansas. Activity is becoming most
widespread across south-central Kansas and also along the Turnpike
corridor across the Flint Hills, as the increasing low-level jet
impinges on the nearly stalled ENE-WSW oriented synoptic front,
along with numerous outflow boundary interactions. Continued
strong instability coupled with weak yet adequate deep layer shear
will continue to support a threat for large hail and damaging
winds for the next few hours. Another tornado or two cannot be
ruled out, especially across far southern KS, due to increased
effective helicity from the stronger low-level jet. However, the
overall severe threat should gradually diminish with time as
updrafts merge and instability decreases through late evening.

Another round of non-severe showers/thunderstorms may develop
and/or move in from western KS overnight into early Tuesday
morning, as 850-700mb warm/moist advection increases ahead of
subtle shortwave energy approaching from the west/northwest.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon May 14 2018

Early this afternoon, thunderstorms have begun to develop along
and south of a quasi-stationary front draped across the forecast
area. These storms have initially been in eastern Kansas, but as
convective inhibition continues to erode and enhanced convergence
ensues along the boundary, more storms are expected to initiate
this afternoon and evening. The primary threat area looks to be
south central and southeast Kansas, generally along and east of a
line from Kingman to Chase counties. This area is included in a
Severe Thunderstorm Watch in effect until 1000pm this evening,
though it is possible that some showers and non-severe storms
could linger after this time frame initially along the Oklahoma
border and later in central KS. Main concerns with any severe
storms that develop will be large hail up to the size of ping-pong
balls, damaging wind gusts up to 70 mph, frequent lightning, and
locally heavy rainfall, with rain rates of near 2 inches per hour
already observed in a couple of cells that moved through Greenwood
and Woodson counties.

Current thinking is that the surface front will slide southward
tomorrow, which should push the development of severe storms
further south into central and western Oklahoma and northern
Texas, though a few showers and thunderstorms are possible in
southern Kansas. A strong storm or two will be possible, but
widespread severe weather is not expected by Tuesday afternoon due
to much more stable air over Kansas versus locations further
south.

Wednesday and Thursday become much more tricky as the front sinks
even further south and then lifts back north on Thursday as an
upper low continues to dwell over the Central Great Basin.
Overall, thinking is that we should see a shot at a few scattered
showers or thunderstorms, but exact timing and areal coverage is
dicey to say the least

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon May 14 2018

By Friday, the upper low over the western CONUS is progged to
begin lifting northward through the weekend. Ample low level
moisture will continue to be advected into the area bringing
lingering chances of showers with occasional embedded thunder
off and on throughout the weekend and into early next week.
Temperatures should remain above normal throughout the period
until at least Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 802 PM CDT Mon May 14 2018

Scattered shower/thunderstorm clusters will continue through the
evening, most widespread generally along and southeast of the KS
Turnpike. The strongest activity will be capable of large hail,
damaging winds, frequent lightning and torrential rainfall.
Thinking storm intensity should tend to wane by late evening,
although persistent warm/moist advection due to increasing low-
level jet impinging on boundary across the area may lead to
additional shower/thunderstorm activity developing across western
KS and spreading east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  82  64  82 /  60  30  40  40
Hutchinson      62  80  61  81 /  40  30  30  40
Newton          63  80  63  81 /  50  30  30  40
ElDorado        64  81  63  81 /  70  30  30  40
Winfield-KWLD   65  82  63  83 /  70  30  40  40
Russell         58  79  58  80 /  20  10  10  40
Great Bend      59  79  59  80 /  30  10  20  30
Salina          61  80  61  82 /  30  20  20  40
McPherson       61  80  61  81 /  30  30  20  40
Coffeyville     68  83  65  83 /  50  30  30  40
Chanute         67  82  64  83 /  70  30  30  40
Iola            65  81  63  82 /  70  30  20  30
Parsons-KPPF    68  83  65  83 /  60  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ADK
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
922 PM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
922 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will continue through the
evening across portions of south-central and southeast Kansas. The
strongest activity will be capable of large hail, damaging winds,
very heavy rain and localized flooding. The severe threat will
gradually wane by late evening, although small hail, gusty winds and
heavy rain will remain a concern past midnight.

Another area of non-severe showers and thunderstorms may move into
or develop across portions of central and south-central Kansas
overnight. Brief heavy rain and small hail will be the main threats
if this activity can materialize.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic hit-or-miss thunderstorms remain possible Tuesday through
Wednesday night, and again Friday through Saturday night. While
organized severe weather appears unlikely, strong to marginally
severe storms are possible with any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through late this evening across
mainly south-central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 14, 8:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 E POTWIN              37.94N 96.98W
05/14/2018  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 8:53 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             ROSE HILL               37.57N 97.13W
05/14/2018  E0.75 INCH       Butler             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 9:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 E EAST WICHITA        37.68N 97.22W
05/14/2018  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            50 TO 55 MPH GUST WITH THE HAIL.

&&

RBL
Local storm report, May 14, 9:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TORNADO          3 ENE MAPLE CITY        37.07N 96.73W
05/14/2018                   COWLEY             KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 14, 10:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 N ARKANSAS CITY       37.10N 97.04W
05/14/2018  E60 MPH          COWLEY             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 10:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             CHANUTE                 37.67N 95.46W
05/14/2018  E1.00 INCH       Neosho             KS   PUBLIC

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Marion67 min
May 14, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
May 14, 7:16 PM CDTSpecial Weather StatementICTCowley29 min
May 14, 7:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley33 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningICTCowley45 min
May 14, 7:42 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion33 min
May 14, 7:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho58 min
May 14, 8:06 PM CDTAreal Flood WarningICTAllen, Butler, Chase, Greenwood, Woodson12 hr
May 14, 8:13 PM CDTSpecial Weather StatementICTHarper32 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Woodson59 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningICTCowley27 min
May 14, 8:22 PM CDTSevere Thunderstorm WarningICTHarper, Sumner68 min
May 14, 8:27 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick63 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTButler, Greenwood, Woodson23 min
May 14, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
May 14, 8:58 PM CDTTornado WarningICTHarper, Sumner11 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Elk, Greenwood, Wilson, Woodson17 min
May 14, 9:26 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner64 min
May 14, 9:28 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more62 min
May 14, 9:44 PM CDTTornado WarningICTCowley31 min
May 14, 9:56 PM CDTTornado WarningICTCowley18 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningICTAllen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more67 min
May 14, 10:16 PM CDTTornado WarningICTChautauqua, Cowley28 min
May 14, 10:46 PM CDTSpecial Weather StatementICTButler, Chase44 min
May 14, 11:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson61 min
May 14, 11:48 PM CDTSpecial Weather StatementICTCowley27 min
May 14, 11:52 PM CDTSpecial Weather StatementICTKingman, Reno38 min
May 15, 12:09 AM CDTSpecial Weather StatementICTChase36 min
May 15, 12:15 AM CDTAreal Flood WarningICTCowley3 hr
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTHarper40 min
May 15, 12:40 AM CDTSpecial Weather StatementICTSedgwick, Sumner50 min
May 15, 1:03 AM CDTSpecial Weather StatementICTHarper27 min
May 15, 1:14 AM CDTSpecial Weather StatementICTSumner46 min
May 15, 1:17 AM CDTSpecial Weather StatementICTChase43 min
May 15, 2:04 AM CDTSpecial Weather StatementICTElk, Greenwood41 min
May 15, 2:39 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson51 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningICTLabette38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.